Stopping Medications Can Cause Adverse Effects

,
Pharmacy Times, Volume 0, 0

Pharmacists have a key role to play in educating patients about the risk of stopping certain medications.

Drs. Horn and Hansten are both professorsof pharmacy at the Universityof Washington School of Pharmacy.For an electronic version of this article,including references if any, visitwww.hanstenandhorn.com.

"He doesn't play with toys. He doesn'tfeed himself. He's unable to talk. He'sunable to do anything whatsoever forhimself." This quote from the mother of aboy who developed severe theophyllinetoxicity and brain damage after one of hisother drugs (carbamazepine) was discontinueddemonstrates an importantgeneral principle of drug interactions: discontinuationof a drug can sometimescause severe adverse results.

The boy in this case had asthma andwas receiving chronic theophylline therapywhen 1 of his physicians (not thetheophylline prescriber) discontinued thecarbamazepine. The boy subsequentlydeveloped a dramatic increase in histheophylline serum concentrations withseizures and permanent brain damage.The boy's lawyers claimed that he had totake a large dose of theophylline to overcomethe enzyme induction of carbamazepine,and after the carbamazepinewas stopped, his theophylline dose wasexcessive.

Many patients chronically take drugsthat can interact with each other, butwhen the medication regimen is stable, itis assumed these patients are not at riskof adverse drug interactions. Suchpatients can be at risk, however, becausestopping the precipitant drug (the drugcausing the interaction) may result inundesirable changes in the plasma concentrationsof the object drug (the drugaffected by the interaction).

What Patients Are at Risk?

Patients at risk of adverse drug interactionsfrom stopping a drug are generallythose with chronic diseases taking anobject drug with a narrow therapeuticindex and significant dose-dependenttoxicity. Warfarin is a classic example ofsuch a drug, and life-threatening bleedingepisodes have been reported afterpatients taking warfarin stopped takingan enzyme inducer such as a barbiturate.In these cases, the warfarin dose hadpreviously been increased to overcomethe enzyme induction; when the enzymeinducer was taken away, the patient'swarfarin dose became excessive.

Stopping 1 drug also can reduce theeffects of another drug. Sometimes theplasma concentration of an object drugis being increased to a therapeutic levelby a precipitant drug that is inhibiting themetabolism of the object drug. If the precipitantdrug is discontinued, the plasmaconcentrations of the object drug dropinto a subtherapeutic range.

Using warfarin again as an example,suppose a warfarin-treated patient isalso on chronic therapy with anotherdrug that inhibits the CYP2C9 metabolismof warfarin. The patient is likely to beon a small dose of warfarin to compensatefor the drug interaction. If theCYP2C9 inhibitor is stopped, the patientbecomes under-anticoagulated, and aserious clotting episode could be theresult.

How Can We Prevent Adverse Outcomes?

Patient education. Patients who are onchronic therapy with interacting drugsneed to be advised that stopping certaindrugs can change their response to otherdrugs. This applies especially to warningpatients against stopping a drug on theirown, but it also applies to prescriber-directeddiscontinuation of medications.

Multiple prescribers. Pay particularattention when the patient is going tomore than 1 physician. Often a drug prescribedby 1 physician interacts with 1prescribed by another. Communicationamong prescribers often does not occur;the pharmacist may be in a unique positionto prevent adverse interactionsresulting from drug discontinuation.

Time course. In order to reduce the riskof adverse outcomes, it is important toknow the likely time course of the interactionafter the precipitant drug isstopped. If the precipitant drug is anenzyme inducer, it may take 1 to severalweeks for the effect to completely dissipatein some cases. Enzyme inductionfrom inducers with long half-lives such asphenobarbital tends to last considerablylonger than inducers with short half-livessuch as rifampin. If the precipitant drug isan enzyme inhibitor, the inhibition usuallydissipates more quickly because inhibitionis usually competitive and stops assoon as the precipitant drug is largelyeliminated from the body.

Computers are designed to detectinteractions when starting drugs. Computerizeddrug interaction detection systemscannot be relied upon to catchadverse drug interactions resulting fromstopping a drug. Thus, the pharmacisthas a pivotal role to play in educatingpatients about the risk of stopping certainmedications.